https://baldingblog.com/wp-content/uploads/2017/09/logo-small-300x62.png 0 0 William Rassman, M.D. https://baldingblog.com/wp-content/uploads/2017/09/logo-small-300x62.png William Rassman, M.D.2018-02-14 06:04:122018-06-22 13:30:12Fear of Finasteride and Fear of Losing Hair
Hi doctor, I’ve sent you a message on Reddit and you told me to send you an mail.
I’ll try to be as brief, as hard as it is, about my situation is this:
I’ve basically had really good hair all my life, at least till I turned 18. I want to say I have a good hairline, and a fairly good crown. My hairline hasn’t receeded much, if at all, for the past few years. My main problem is that my hair is thinning in in a very unusual pattern. Since I had long hair, in most of my teenage-hood, it was hard for me to even notice it was thinning – the long hair usually masked it. I found out when I got drafted ~9-10 months ago and had to get a buzzcut – that’s when I noticed some spots on my head are significantly thinner than the rest of the head. Especially at the middle-front of my head, there’s practically a hole of seriously thin hair. However, growing my hair to 4-5cm in length is enough to mask it. The thing about my thin hair is that I don’t notice any shedding, and a year a go it seemed perfectly normal. If I run my hand through my hair it will usually take out 0-3 hairs. Same in the shower. I even remembered worrying about my thin hair before I got drafted because it used to look really bad when it was wet, but when I googled it people said it’s perfectly normal.
Basically, I want to get on Propecia, but I am terrified of the side effects, especially since it will be harder to monitor while I’m in the army, which is for at least a couple more years, but I don’t want to wait until then.
The reason I’m so confused is because:
1. The hair is thinning out in a very strange fashion.
2. The thinning doesn’t seem very aggressive – my hair is maybe slightly thinner than it was a year ago.
3. I remember noticing the back of my head was fairly thin, but this was 3+ years a go. It’s as if my hair is thinning in episodes, I don’t even know anymore.
4. I have or had lots of bad skin conditions, like acne, inflamed pores on my face, and the most dominant is seborrheic dermatitis, characterized by red, flaky patches on my entire face and scalp. I used to treat it with Ketozol.
Would love to hear what you have to say, really, any honest opinion would help me so much as this thinning has been wrecking my mental health as of late. I don’t know what to do anymore. I would really appreciate your help.
The chance of sexual side effects are only 4% at most; however, you can talk yourself into these sexual side effects all too easily, then it would be 100%. It is tied to your attitude. Most of my patients take the drug when I recommend it and very few get sexual side effects (about 2-4%). Statistics are what they are, and they are reliable. Most men take their daily pill and don’t notice anything. Nonetheless, reading the many negative posts certainly doesn’t help, but the statistics should help you put the sexual concerns into perspective.